Early toxicity occurring during or immediately after 3,4-methylenedioxymethamphetamine (MDMA, or "ecstasy") administration has not been investigated in detail, although in humans it is responsible for marked side effects, and even death. Acute toxicity induced by MDMA produces rhabdomyolysis involving the myocardium (myocytolysis). Cardiac symptoms, such as tachycardia, hypertension, and arrhythmia, are present to a variable extent in humans abusing ecstasy. In most cases, this substance is abused in the presence of loud noise, which may affect the myocardium. Despite the frequency of the concomitant exposure to ecstasy and loud noise, and the similarities between the early side effects of these two agents, to our knowledge no study has investigated the role of loud noise in modulating MDMA toxicity. Therefore, in the present study, we evaluated whether cardiac effects of MDMA administration following a typical "binging" pattern are enhanced by concomitant exposure to loud noise. We selected low doses of MDMA in order to avoid gross morphological alterations, or lesions detectable under light microscopy. The myocardial alterations observed were visible only at the ultrastructural level. We found a dramatic enhancement of alterations in the mouse heart upon MDMA administration during loud noise exposure. Remarkably, this enhancement was evident both as a decrease in the threshold dose of MDMA necessary to alter the myocardial ultrastructure, and as an increase in myocardial alterations produced by a higher dose of MDMA.

Morphological effects in the mouse myocardium after methylenedioxymethamphetamine combined with loud noise exposure

GESI, MARCO;LENZI, PAOLA;SOLDANI, PAOLA;FERRUCCI, MICHELA;GIUSIANI, MARIO;FORNAI, FRANCESCO;PAPARELLI, ANTONIO
2002

Abstract

Early toxicity occurring during or immediately after 3,4-methylenedioxymethamphetamine (MDMA, or "ecstasy") administration has not been investigated in detail, although in humans it is responsible for marked side effects, and even death. Acute toxicity induced by MDMA produces rhabdomyolysis involving the myocardium (myocytolysis). Cardiac symptoms, such as tachycardia, hypertension, and arrhythmia, are present to a variable extent in humans abusing ecstasy. In most cases, this substance is abused in the presence of loud noise, which may affect the myocardium. Despite the frequency of the concomitant exposure to ecstasy and loud noise, and the similarities between the early side effects of these two agents, to our knowledge no study has investigated the role of loud noise in modulating MDMA toxicity. Therefore, in the present study, we evaluated whether cardiac effects of MDMA administration following a typical "binging" pattern are enhanced by concomitant exposure to loud noise. We selected low doses of MDMA in order to avoid gross morphological alterations, or lesions detectable under light microscopy. The myocardial alterations observed were visible only at the ultrastructural level. We found a dramatic enhancement of alterations in the mouse heart upon MDMA administration during loud noise exposure. Remarkably, this enhancement was evident both as a decrease in the threshold dose of MDMA necessary to alter the myocardial ultrastructure, and as an increase in myocardial alterations produced by a higher dose of MDMA.
Gesi, Marco; Lenzi, Paola; Soldani, Paola; Ferrucci, Michela; Giusiani, Mario; Fornai, Francesco; Paparelli, Antonio
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11568/202925
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 9
  • ???jsp.display-item.citation.isi??? 8
social impact